Alert archive / Missouri / Flash Flood Warnings in 2025
Flash Flood Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 19, 2025, 4:15 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; 4 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2025, 4:15 PM CDT (21:15 UTC)
- Expired
- May 19, 2025, 10:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:39 PM CDT | FLASH FLOOD | 1 W Kansas City Kansas, KS | Multiple vehicles trapped in flood waters near 18th and Minnesota. Time based on social media report and confirmed from radar. |
| May 19, 4:45 PM CDT | FLASH FLOOD | 1 Sw Kansas City, MO | Inundation of multiple roads near Pennway Street and Interstate 35. Time based on webcams. |
| May 19, 4:45 PM CDT | FLASH FLOOD | 1 Wnw Roeland Park, KS | Several social media reports and photos of severe street flooding in Roeland Park, with several roads impassable. Time estimated from radar. |
| May 19, 4:45 PM CDT | FLASH FLOOD | 4 S Kansas City, MO | Several reports of Brush Creek overflowing, with multiple roads inundated. Time estimated from dispatch reports. |
| May 19, 4:55 PM CDT | FLASH FLOOD | 2 Sse Kansas City Kansa, KS | Social media report and video of flash flooding in the Armourdale area. Several roads impassable with multiple vehicles temporarily stranded. Time confirmed from radar. |
| May 19, 10:03 PM CDT | FLASH FLOOD | 1 W Mosby, MO | The Fishing River near Mosby reached minor flood stage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 564 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.5
The text
As transmitted.
727
WGUS53 KEAX 192115
FFWEAX
KSC091-103-209-MOC037-047-095-165-200115-
/O.NEW.KEAX.FF.W.0004.250519T2115Z-250520T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
415 PM CDT Mon May 19 2025
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Johnson County in east central Kansas...
Central Leavenworth County in northeastern Kansas...
Wyandotte County in northeastern Kansas...
Northwestern Cass County in west central Missouri...
Clay County in west central Missouri...
Western Jackson County in west central Missouri...
Platte County in west central Missouri...
* Until 815 PM CDT.
* At 415 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Lenexa, Leavenworth, Leawood, Raytown, Liberty,
Gladstone, Grandview, Belton, Prairie Village, Raymore, Gardner,
Lansing, Excelsior Springs and Merriam.
This includes the following highways...
Interstate 635 between mile markers 0 and 12.
Interstate 29 between mile markers 0 and 24.
Kansas Turnpike between mile markers 216 and 226.
Interstate 35 in Kansas between mile markers 202 and 235.
Interstate 435 between mile markers 0 and 83.
Interstate 49 between mile markers 170 and 183.
Interstate 70 in Missouri between mile markers 0 and 14.
Interstate 35 in Missouri between mile markers 0 and 31.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 470 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3943 9491 3944 9423 3873 9448 3873 9461
3874 9461 3874 9506 3899 9506
FLASH FLOOD...RADAR INDICATED
$$
SAW1 follow-up statement
378
WGUS53 KEAX 200057
FFWEAX
KSC091-103-209-MOC037-047-095-165-200315-
/O.EXT.KEAX.FF.W.0004.000000T0000Z-250520T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
757 PM CDT Mon May 19 2025
The National Weather Service in Pleasant Hill MO has extended the
* Flash Flood Warning for...
Johnson County in east central Kansas...
Central Leavenworth County in northeastern Kansas...
Wyandotte County in northeastern Kansas...
Northwestern Cass County in west central Missouri...
Clay County in west central Missouri...
Western Jackson County in west central Missouri...
Platte County in west central Missouri...
* Until 1015 PM CDT.
* At 757 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Lenexa, Leavenworth, Leawood, Raytown, Liberty,
Gladstone, Grandview, Belton, Prairie Village, Raymore, Gardner,
Lansing, Excelsior Springs and Merriam.
This includes the following highways...
Interstate 635 between mile markers 0 and 12.
Interstate 29 between mile markers 0 and 23.
Kansas Turnpike between mile markers 216 and 226.
Interstate 35 in Kansas between mile markers 202 and 235.
Interstate 435 between mile markers 0 and 83.
Interstate 49 between mile markers 170 and 183.
Interstate 70 in Missouri between mile markers 0 and 14.
Interstate 35 in Missouri between mile markers 0 and 31.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 470 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3943 9491 3944 9423 3873 9448 3873 9461
3874 9461 3874 9506 3899 9506
FLASH FLOOD...RADAR INDICATED
$$
73What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 19, 12:47 PM CDT, 3 hours 28 minutes earlier. Its key messages:
- Strong to severe thunderstorms, including possible multiple rounds, remain expected today into tonight
- Flooding, overland and river, remains possible should similar areas experience heavy rainfall from multiple rounds of storms
- Cooler Temperatures From Mid to Late Week
Area forecast discussion, May 19, 12:47 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1247 PM CDT Mon May 19 2025 .KEY MESSAGES... - Strong to severe thunderstorms, including possible multiple rounds, remain expected today into tonight - Flooding, overland and river, remains possible should similar areas experience heavy rainfall from multiple rounds of storms - Cooler Temperatures From Mid to Late Week && .DISCUSSION... Issued at 1245 PM CDT Mon May 19 2025 In anticipation of convective activity quickly increasing after 18z/19z and needing to transition to severe weather ops, this discussion is earlier than typical and will primarily focus on the today/tonight time frame. Unusually high uncertainty lingering late this morning with regards to the expectation and evolution of the strong to severe storm threat this afternoon into the evening and overnight. Before breaking down anticipated evolution and uncertainties, a broad look at the current environment... Overnight/early this morning, warm front had remained shunted southward over the Ozarks versus entering the forecast area, and even by late this morning the surface warm front (more southerly wind push) remains fairly diffuse and displaced southward over the Ozarks. However, 16z surface dewpoint and surface wind analysis suggests that a relative boundary/warm front is gradually becoming more apparent across the forecast area from roughly KSTJ/St. Joseph back SE through KCOU/Columbia, establishing a sizable warm sector. Forecast area remains broadly covered in stratus, though a few breaks in cloud cover have begun to appear. Peering upstream, do not anticipate substantial increase in cloud breaks with continued/ongoing strong moisture advection, but would certainly carry ramifications for convection strength. Parent surface low finds itself elongated and stretching from south-central Nebraska through Kansas and northwest Oklahoma, resulting in dry lines being back over those locations. Leading mid-upper level shortwave trough lifting northward into the Dakotas, with a secondary shortwave riding down the backside and cross Colorado/northern New Mexico at this point in time. Associated 500mb/300mb jet streaks rounding the trough furthering the negative tilt and encroaching the forecast area. Environment evolution over the couple hours is fairly high confidence, but the evolution of convection, once it occurs, is a bit less so. Ongoing surface/near-surface WAA/moisture advection and encroaching mid-upper level wave will continue to prime the environment with increasing SB/MLCAPE values into the 2500-3000 J/kg neighborhood around and south of a line from KSTJ/KCOU. RAP/HRRR hodographs continue to depict sweep hodograph curvature through the low levels and modest elongation above, though recent ACARs soundings have suggested models are underdoing wind speeds as they have depicted larger curvature and greater elongation through the mid levels. This would suggest the opportunity for supercellular activity and all modes of severe may be greater than RAP/HRRR suggestions. However, a wild card remains with regards to how rapidly initial convection grows upscale and congeals into MCS/linear or at least more destructive interactions. As synoptic scale lift continues to increase, expectation remains for a weak to nil cap to establish early this afternoon and would point towards rapid upscale growth and a limited window for isolated supercellular activity. Recent HRRR runs supports this with only brief low level UH tracks before convection rapidly grows upscale. Do not see any indications this wouldn't be the prevailed solution with initial convection this afternoon. Hazards would thusly primarily center around large hail and damaging winds. Certainly cannot rule out a tornadic threat with the supportive hodograph, LCLs, etc, but would be limited for the reasons above. Should an isolated storm or two be able to maintain for a prolonged period of time though, they could pose substantial threat. After initial wave of convection, a second round too remains expected as convection along the dry line back across Kansas grow upscale and moves eastward into the area. Timing to the KS/MO border appears roughly around the 8-10pm time frame and becomes more elevated in nature in the wake of the afternoon convection and as it moves out ahead of the dry line. Ongoing moisture advection around the 850mb level and at least moderate mid-level lapse rates may yield MUCAPE values >1500-2000 J/kg ahead of this activity. Primary concern would be for damaging winds along with a transient small hail risk with the more linear orientation and lapse rates look to become less supportive. While a cold pool may establish, depictions of this activity moving off ahead of the initiating boundary would result in unsupportive 0-3km shear vectors and limit any QLCS type tornadic spin ups. Yet a third round of convection will be possible as cold frontal boundary eventually moves into the area overnight, but by this time a very much worked over atmosphere may be ill able to substantiate much of a severe risk. Linear convective mode and better 0-3km shear orientation may yield a leading edge spin up opportunity, but a lot has to play out prior to this to determine how robust convection may be with this passage. Hydrologically speaking, there too remains a flooding threat, especially given potential for 2-3 rounds of convection over similar areas. High PWats and fairly deep warm cloud layer depths too play up the heavy, and efficient, rain potential with these storms. Headwater and flash flood guidance remains fairly high since the convection/precipitation last night was not substantial and less than initially expected. This results in estimated precipitation amounts of 2" to 4"+ needed to yield overland or river flooding issues. CAMs continue to suggest possible areas of 4"+, but are highly dependent on overlap of the rounds of convection, as well as achieving fairly widespread convective coverage as the CAMs suggest. Remains difficult to have high confidence in locations at greatest risk, but currently appear around the Highway 36 to I-70 corridors, and west of Columbia/Brookfield areas where most robust convection may be expected. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1115 AM CDT Mon May 19 2025 MVFR across majority of the area with area with only some isolated showers and -TSRA quickly moving eastward from KDMO to KCDJ to KIRK. Isolated to scattered activity erupted this morning but not the main severe activity for today as that is still expected later this afternoon into evening. Expecting potential to arrive at KMCI between 20-22z with Prob 30 but main activity to spread eastward across area 00z-09z. Thunderstorms expected primarily on western MO and within TAFs from 01-06z with expected VIS 3-4SM and potential for lower but confidence not as high. Again, this will shift east to central MO through early morning hours. Expect MVFR to continue with onset of heavier precipitation then see periods of IFR conditions through 12z. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Curtis AVIATION...WFO EAX
Hazardous weather outlook, May 19, 3:13 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 313 AM CDT Mon May 19 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-200815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 313 AM CDT Mon May 19 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are forecast late this afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lingering thunderstorms are possible Tuesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 19, 3:59 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
359 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail Basehor 39.14N 94.94W
05/19/2025 M1.00 Inch Leavenworth KS Emergency Mngr
&&
BMWLocal storm report, May 19, 4:01 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
401 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Gst 3 N Pleasanton 38.22N 94.71W
05/19/2025 E65 MPH Linn KS Public
&&
BMWLocal storm report, May 19, 4:05 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
405 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail 1 S Lenexa 38.94N 94.74W
05/19/2025 M1.75 Inch Johnson KS Public
&&
BMWLocal storm report, May 19, 4:06 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
406 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail Kansas City 39.10N 94.58W
05/19/2025 E1.00 Inch Jackson MO Public
&&
BMWLocal storm report, May 19, 4:11 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
411 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 3 SSE Wagstaff 38.62N 94.77W
05/19/2025 E65 MPH Miami KS Public
&&
BMWLocal storm report, May 19, 4:15 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
415 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Hail 1 W Merriam 39.02N 94.71W
05/19/2025 M1.00 Inch Johnson KS Public
&&
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 45 min |
| May 19, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 54 min |
| May 19, 3:49 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 41 min |
| May 19, 3:55 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Miami, Wyandotte | 3 hr |
| May 19, 3:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 32 min |
| May 19, 4:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 29 min |
| May 19, 4:24 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 51 min |
| May 19, 4:27 PM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
| May 19, 8:17 AM CDT | Special Weather Statement | EAX | Johnson | 28 min |
| May 19, 8:23 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 21 min |
| May 19, 8:51 AM CDT | Special Weather Statement | EAX | Henry | 24 min |
| May 19, 8:58 AM CDT | Special Weather Statement | EAX | Johnson | 32 min |
| May 19, 9:16 AM CDT | Special Weather Statement | EAX | Johnson | 29 min |
| May 19, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Harrison and 1 more | 42 min |
| May 19, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 2 more | 52 min |
| May 19, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 46 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, Grundy and 3 more | 50 min |
| May 19, 4:35 PM CDT | Flash Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Ray | 6 hr |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Jackson, Lafayette, Ray | 46 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clay, Clinton, Daviess, DeKalb and 1 more | 42 min |
| May 19, 4:49 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 26 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 48 min |
| May 19, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Grundy, Livingston, Ray | 52 min |
| May 19, 6:12 PM CDT | Flash Flood Warning | EAX | Grundy, Linn, Livingston, Sullivan | 6 hr |
| May 19, 6:19 PM CDT | Areal Flood Advisory | EAX | Bates, Henry | 23 min |
| May 19, 6:42 PM CDT | Flash Flood Warning | EAX | Bates, Henry | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2025Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.